Alert archive / Oregon / High Wind Warnings in 2023

High Wind Warning 7, NWS Medford, OR

February 25, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind warning at Feb 25, 2023, 7:38 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 26, 2023, 10:00 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 7:38 PM PST (03:38 UTC)
In effect from
Feb 26, 2023, 10:00 PM PST
Expired
Feb 27, 2023, 7:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS76 KMFR 260338
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
738 PM PST Sat Feb 25 2023

ORZ021-022-261200-
/O.NEW.KMFR.HW.W.0007.230227T0600Z-230227T1500Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Brookings, Gold Beach, Nesika Beach, 
Ophir, and Pistol River
738 PM PST Sat Feb 25 2023

...HIGH WIND WARNING IN EFFECT FROM 10 PM SUNDAY TO 7 AM PST
MONDAY...

* WHAT...South winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Most of the Curry County coast, including the capes and
  headlands, Port Orford, Ophir, Gold Beach, Pistol River, and
  significant portions of Highway 101.

* WHEN...From 10 PM Sunday to 7 AM PST Monday.

* IMPACTS...Damaging winds could blow down trees and damage
  unsecured objects. Power outages are possible. Travel will be
  difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Visit us at https://www.weather.gov/Medford

BPN
2 follow-up statements
040 
WWUS76 KMFR 261122
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
322 AM PST Sun Feb 26 2023

ORZ021-022-270000-
/O.CON.KMFR.HW.W.0007.230227T0600Z-230227T1500Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Gold Beach, Nesika Beach, Ophir, 
and Pistol River
322 AM PST Sun Feb 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM PST MONDAY...

* WHAT...South winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Most of the Curry County coast, including the capes 
  and headlands, Port Orford, Ophir, Gold Beach, Pistol River, 
  and significant portions of Highway 101.

* WHEN...From 10 PM this evening to 7 AM PST Monday.

* IMPACTS...Damaging winds could blow down trees and damage 
  unsecured objects. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Visit us at https://www.weather.gov/Medford
260 
WWUS76 KMFR 262233
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
233 PM PST Sun Feb 26 2023

ORZ021-022-271500-
/O.CON.KMFR.HW.W.0007.230227T0600Z-230227T1500Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Gold Beach, Nesika Beach, Ophir, 
and Pistol River
233 PM PST Sun Feb 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM PST MONDAY...

* WHAT...South winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Most of the Curry County coast, including the capes 
  and headlands, Port Orford, Ophir, Gold Beach, Pistol River, 
  and significant portions of Highway 101.

* WHEN...From 10 PM this evening to 7 AM PST Monday.

* IMPACTS...Damaging winds could blow down trees and damage 
  unsecured objects. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Feb 25, 3:21 PM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 25, 3:21 PM PST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
321 PM PST Sat Feb 25 2023

.SHORT TERM...Short Term...This afternoon through Monday
night...Skies are clear across the forecast area this afternoon
as the region is between systems today. Temperatures are currently
running around 5 degrees warmer than this time yesterday, and
afternoon temperatures will be within a few degrees of normal for
this time of year. This break in the weather will be short lived,
however, as the next system is expected late tonight into Sunday
morning and the active weather with unusually low snow levels
continues through at least mid-week.

The first front in the next series of cold systems arrives at the
coast late tonight, and quickly pushes inland through Sunday
morning. Snow levels will initially start around 4000 ft as the
front moves inland, then quickly lower to around 1700-2000 ft by
early Sunday morning. We do expect winter weather impacts with this
first system, mainly above 2000 ft where we have a variety of winter
weather advisories in effect (details at WSWMFR). Though the main
impacts are expected above 2000 ft, there could be a mix of
rain/snow that reaches the west side valley floors around sunrise
Sunday morning, particularly the Rogue and Illinois valleys, but
little to no accumulation is expected. Gusty winds will accompany
this front as well, but are expected to remain below advisory
criteria with this event. There could be a few isolated areas that
briefly reach advisory winds east of the Cascades, but overall,
gusts of 25 to 35 mph will be most common. Gusty winds and
precipitation wind down Sunday afternoon, and there will be a very
brief break Sunday evening.

The Sunday event is really just a precursor for the next system that
quickly follows Sunday night through Monday, which will have more
moisture and colder air to go along with it, along with stronger
winds. Similar to our most recent event, models are focusing the
heaviest precipitation for Curry, Josephine, and western and central
Siskiyou County, secondarily for Coos, Douglas, Jackson, and western
Klamath counties. Snow levels look to bottom out around 1000 feet
Monday morning and nudge up to around 1800 feet by the end of the
afternoon with day-time heating. The trajectory and strong winds
anticipated with this next system strongly suggests another heavy
snow event for the Mt Shasta region, but also for the Kalmiopsis
Wilderness area of eastern Curry/western Josephine Counties and
western Siskiyou County where another 14 to 20 inches of snow is
expected. Additionally, the Illinois Valley area from roughly Hayes
Hill southward is expected to see a significant amount of snow with
8 to 10 inches in the current forecast. Confidence was high enough
for these areas to see significant winter impacts that we have
upgraded the Winter Storm Watch to Warnings for these areas. We
decided hold off on the remainder of the Watches to see how far
south the models trend with the focus of precipitation. The pattern
of this storm typically favors lesser amounts along the Cascades and
Douglas/Jackson County foothills. So with lesser confidence in these
areas, will let future shifts re-evaluate over the coming forecast
cycles. With snow levels starting so low late Sunday night into
Monday morning, it's likely that west side valley floors will see
some accumulating snow. Again, confidence is lower for exact
locations and amounts, so will continue to monitor forecast trends,
especially as the time in question comes into the high-resolution
model suite domain. Currently, the forecast supports around 2 to 4
inches across the Rogue Valley and Grants Pass area, as well as the
Shasta Valley.

In addition to the snow impacts with the Monday system, there are
strong winds to consider, especially in the Shasta Valley, east of
the Cascades and even for the southern end of the Rogue Valley.
While 700 mb winds don't currently support warning level winds, they
certainly support advisory level, and maybe even high-end advisory
level wind speeds. For areas that will be covered under winter
weather products, any additional wind headlines will likely be
wrapped into those products. However, east of the Cascades, where
lighter snow amounts are expected, some wind headlines will likely
be needed for Monday. It should be noted that strong winds coupled
with heavy snowfall could lead severely limited visibilities,
particularly in the Shasta Valley and east of the Cascades. Strong
southerly flow could also lead to downsloping effects for the Rogue
Valley, which would tend to lower precipitation amounts and also
contributes to the lower confidence in snow amounts for that
particular area.

Active weather will continue for much of the day Monday, though
there will be a relative lull in precipitation intensity late in the
day Monday and winds will diminish during that time as well. Snow
levels look to fall back to down to valley floors Monday evening and
overnight, and with ongoing precipitation, additional winter weather
impacts are possible. /BR-y

.LONG TERM...Tuesday, Feb. 28 through Saturday March 03...
With the low off the PNW coast still churning on Tuesday, shower
activity will continue. The snow level again overnight into
Tuesday morning will dip low enough that valley snow west of the
Cascades can't be ruled out. In fact, snow levels trended lower by
about 300 feet, bringing the lowest snow level tuesday morning
down to around 300-450 feet. The ensemble suite has also come into
better agreement with only minimal differences based around the
depth of the trough. While this depth could effect the coverage of
showers, it does not appear to be effecting the magnitude of cold
air moving into the region. The chance for snow in the west side
valleys and Klamath Basin is fairly high considering this is at
day 4 of the forecast. For 0.1" or more, the chance is between
60-80%, lowest in the Shasta Valley and Klamath Basin. For 1" or
more, the chance are still impressive at this range, being between
30-40%.

As morning becomes afternoon on Tuesday the steering flow becomes
west-northwest again, transitioning snow away from NorCal and the
Kalmiopsis region to the Cascades and foothills across Jackson and
Douglas County. The snow level is forecast to rise from near the
valley floors up to 1000 to 1400 foot range. Further winter weather
products seem likely for this timeframe too.

By Tuesday night, ridging starts to build in as the trough sweeps
over the Southwest. During this time period of Tuesday through
Wednesday some record temps remain possible. Both minimum
temperature and low-maximum temperature records could be challenged
along the S. OR coast and in NorCal. East of the Cascades, a return
to single digit temperatures overnight is anticipated, with sub-
freezing temperatures across the West Side. Frost or freeze products
could be needed along the coast as well. Fog too could be supported
in the pattern in west side valleys.

With the door still open another trough looks to move out of the Bay
of Alaska and will begin to impact the area at the end of the
forecast, Thursday into Friday and persisting into the weekend.
Since yesterday the ensemble suite has come into better agreement of
supporting a wetter west-northwest flow event. The ensemble members
showing a split flow pattern continued to diminish today but, there
are three GEFS members that don't want to let go of that possible
solution. Still, this only serves to increase confidence of a cold,
wet pattern for the end of the week and into next week. For the
system Thursday into Friday, snow levels are currently forecast to
start around 3000 feet, lower to 1000 to 1500 feet overnight and
recover only a little to 1500 to 2000 feet on Friday. The snow looks
to be focused over the Cascades and foothills for now.

The Climate prediction Center is backing this solution and carries
it out through the 14 day period in their hazards outlook which call
for a slight chance for heavy mountain snow, much below normal
temperatures, and periods of high winds.
-Miles

&&

.AVIATION...25/18Z TAFs...VFR conditions will occur through this
afternoon across the region. A cold front will quickly approach the
coast this evening and be east of the Cascades by mid-morning
Sunday. MVFR ceilings and precipitation will spread quickly inland
overnight and reach east of the Cascades Sunday morning. Rain can be
expected at the coast and in the lowest valleys west of the Cascades
with snow elsewhere.

Sandler

&&

.MARINE...Updated 145 PM Saturday, February 25, 2023...There
will be a lull in the winds and waves through this evening. Another
front will move into the waters tonight with south winds increasing
to advisory criteria, especially over the northern waters. Winds
will quickly shift to the west to northwest behind the front early
Sunday morning, and gradually diminish. However, seas will be
relatively high with a shorter period creating hazardous seas
conditions beginning late Sunday morning.

A stronger front arrives Sunday night and southerly winds increase
significantly. A gale warning has been issued beginning overnight
Sunday into Monday morning due to these strong southerly winds. In
addition, wave heights will be high and very steep when this front
moves through. Hazardous seas will likely continue into Monday
night.

Sandler

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 10 PM Sunday to 4 AM PST Tuesday above
     1500 feet for ORZ021-022-024.

     Winter Weather Advisory from 1 AM to 4 PM PST Sunday above 2000
     feet for ORZ023>026.

     Winter Storm Watch from late Sunday night through late Monday
     night above 1500 feet for ORZ023-025-026.

     Winter Weather Advisory from 1 AM to 4 PM PST Sunday for ORZ027-
     028.

     Winter Storm Watch from late Sunday night through late Monday
     night for ORZ027-028.

     Winter Weather Advisory from 4 AM to 4 PM PST Sunday for
     ORZ029>031.

CA...Winter Weather Advisory from 4 AM to 4 PM PST Sunday above 2000
     feet for CAZ080.

     Winter Storm Warning from 4 AM Monday to 4 AM PST Tuesday for
     CAZ080-082-083.

     Winter Weather Advisory from 4 AM to 4 PM PST Sunday for
     CAZ081>083.

     Winter Weather Advisory from 4 AM to 4 PM PST Sunday for CAZ085.

PACIFIC COASTAL WATERS...Small Craft Advisory from 1 AM to 10 AM PST
     Sunday for PZZ350-356-370-376.

     Hazardous Seas Warning from 10 AM to 10 PM PST Sunday for PZZ350-
     356-370-376.

     Gale Warning from 10 PM Sunday to 10 AM PST Monday for PZZ350-
     356-370-376.

&&

MNF/MCB/RES

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 8:46 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more3 days

Nearby

High Wind Warnings in Oregon, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.